Acne and Medication


Find Treatment for Acne in London & UK »

There are a number of prescription medications that can cause or worsen acne as a side effect. In most cases, if you stop the course of medication, your acne will clear up in a couple of weeks, however, it is extremely dangerous to stop or alter a course of medication without first consulting your doctor. If you believe that your prescription may be causing you to develop acne it is vital that you discuss it with your doctor before taking any action. The short-term inconvenience of acne is certainly less important than your long-term health. Instead of terminating a course of medication, which could be dangerous, it is possible to control acne caused by specific drugs. Your doctor can recommend the best products or course of action for you. Sometime over-the-counter products will be effective, in other cases you may need to be prescribed other medication to control your acne. The most common drugs likely to cause acne include:

Corticosteroids

Corticosteroids are a very effective treatment for inflammatory problems and are also often prescribed for lung conditions such as asthma. Prednisone is probably the most widely prescribed and best known of these and, like many other medications in the corticosteroid family, it can cause acne. If you believe your corticosteroid medication is causing your acne do not stop taking it. Instead talk to your doctor who can offer you the best solution to the problem.

Lithium

Lithium is a mood-stabilising drug mostly used to treat manic depression, otherwise known as bipolar disorder. It can also be used to treat depression. The kind of acne brought on by Lithium is slightly different from typical acne, as it does not cause blackheads or whiteheads. If you think your prescribed dosage of Lithium is causing you to develop acne it is very important to consult your doctor before stopping or changing your medication. Your doctor will be able to advise you on the best course of action. Using a treatment for acne alongside your medication can sometimes control acne caused by Lithium. In other cases however, even after a course Lithium has been finished, the acne it has caused can continue, although this can be controlled and improved either by over-the-counter products in mild-to-moderate cases or by prescription treatments in moderate-to-severe cases.

Dehydroepiandrosterone (DHEA)

DHEA is a steroid which our bodies produce naturally. It can, however, be taken as a supplement. There are thought to be many uses for the steroid, although there is very little conclusive evidence of its beneficial effects. It is believed by some to be good for conditions as diverse as infertility, Alzheimer’s, osteoporosis, Lupus and the menopause. Whether or not the drug can really help these conditions, a proven side effect of taking it is acne.

Anabolic-Androgenic Steroids (AASs)

More commonly known simply as Anabolic Steroids, these drugs are probably most famous for their, often illegal, use in sport and bodybuilding. AASs have numerous genuine medical uses and are prescribed to help people with chronic wasting disorders such as cancer and AIDS. Among other things, they can be used to help children suffering from growth failure and to help with the gender reassignment process. Acne is a well-documented side effect of AAS treatment.

Quinine

Quinine is a common anti-malarial drug. It can be taken to prevent or treat the disease and will usually be prescribed if you are travelling to an area where there is a malarial risk. The drug does have side effects, one of which can be acne. If you develop acne while taking quinine it is important to continue taking the drug. If you stop taking the course of medication you place yourself at risk of contracting malaria, even after you have left the malaria-risk area.


« Acne and Stress Acne and Depression »





ACNE

COSMETIC TREATMENTS

HEALTH CENTRES